Medication Overuse Headache

Medication Overuse Headache (MOH) is caused by the overuse of medication – usually analgesics such as paracetamol, aspirin, ibuprofen or codeine. It can, however, also occur through the overuse of migraine-specific Triptan drugs.

The headaches are characterised by a near constant low-intensity pain. Sufferers usually have a history of tension headache or migraine that becomes more frequent and severe over time.

Taking medication temporarily eases the pain, but when the effect wears off the headache returns and over time people begin to take more and more medication. It can be easy to fall into a vicious cycle of taking medication for a headache which is itself caused by medication.

It is not easy to break the cycle and you shoud consult your doctor for help in withdrawing from the offending medication. Withdrawal may result in worsening headaches, nausea and anxiety for one to two weeks. However it is the only cure.

Some health professionals will suggest a tapering down of the amount of medication taken and a more gradual withdrawal. As over 40% of MOH sufferers relapse, it is important that you seek help and support.

Medication Overuse Headache

Medication Overuse Headache (MOH) is caused by the overuse of medication – usually analgesics such as paracetamol, aspirin, ibuprofen or codeine. It can, however, also occur through the overuse of migraine-specific Triptan drugs.

The headaches are characterised by a near constant low-intensity pain. Sufferers usually have a history of tension headache or migraine that becomes more frequent and severe over time.

Taking medication temporarily eases the pain, but when the effect wears off the headache returns and over time people begin to take more and more medication. It can be easy to fall into a vicious cycle of taking medication for a headache which is itself caused by medication.

It is not easy to break the cycle and you shoud consult your doctor for help in withdrawing from the offending medication. Withdrawal may result in worsening headaches, nausea and anxiety for one to two weeks. However it is the only cure.

Some health professionals will suggest a tapering down of the amount of medication taken and a more gradual withdrawal. As over 40% of MOH sufferers relapse, it is important that you seek help and support.